Kansas, 2021

Flash Flood and Damaging Wind in Kansas, September 2 to 3, 2021

September 2 to 3, 2021 · NWS TOP · 2 events in 2 counties and zones

Two rounds of storms occurred late on 9/2 and early on 9/3, producing isolated wind damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Two rounds of storms occurred late on 9/2 and early on 9/3, producing isolated wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 2, 2:18 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 2, 2:18 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
318 PM CDT Thu Sep 2 2021

.DISCUSSION...
Issued at 318 PM CDT Thu Sep 2 2021

This afternoon a mid level trough was moving across western Nebraska
into southeast Colorado while another wave was showing up across
eastern Nebraska into far northeast Kansas at 1930Z. An area of
convection has persisted from southwest Kansas into north central
Kansas through the day resulting in cooler temperatures and a more
stable atmosphere over north central Kansas. To the south where
skies were clear temperatures warmed into the 90s resulting in
SBCAPE of 2000-4000 J/kg. A theta-e max and corresponding area near
1.5 to 2 inches of precipital water extended from northwest Oklahoma
across north central Kansas into eastern Nebraska.

The rest of the afternoon and tonight will gradually see an uptick
in convection as the mid level trough moves eastward and the low
level jet increases to around 40 kts this evening. A differential
heating boundary extends across central Kansas and will act as a
pseudo dryline as dew points to the south have mixed into the mid
60s while dewpoints in the lower 70s were present to the north.
Expect convection to continue to develop this afternoon in the
convergence area and move east northeast into north central Kansas.
The scattered activity is expected to continue into the evening
hours. As mentioned above the advance of the mid level trough and
low level jet will provide ample lift both dynamic and also
isentropic across eastern Kansas into southwest Iowa tonight. The
LLJ will veer to the southwest overnight focusing the potential for
heavy rainfall from northeast Kansas into northwest Missouri and
adjacent parts of southeast Nebraska and southwest Iowa. The area of
potential heavy rainfall shifts southward on Friday to areas south
of Interstate 70 where the 850 mb boundary sets up and where best
convergence is noted Friday night. There is the potential of 2 to 3
inches of rainfall with locally higher amounts. State of soils
precludes a flash flood watch at this time as much of the area has
been dry. On Saturday a trough will moves across the northern and
central Plains moving the front south out of Kansas and bringing an
end to rainfall.

A dry period is then expected from Sunday through next Thursday with
seasonal temps in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1225 PM CDT Thu Sep 2 2021

Main concern will be timing of tsra at terminals. Short term
model consensus would place tsra near MHK around 03Z, with better
potential at 06Z through 10Z. At TOP and FOE timing looks like
the 08Z to 12Z time period. Winds southeast around 12kts with
gusts to 20kts becoming south to southwest around 10kts or less.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...53
AVIATION...53
Hazardous weather outlook, Sep 2, 2:27 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
327 PM CDT Thu Sep 2 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-032030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
327 PM CDT Thu Sep 2 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Strong to severe storms will continue to be possible this evening
and tonight across the outlook area. Damaging winds, large hail
and locally heavy rainfall will be the main hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rounds of thunderstorms and heavy rainfall are
possible Friday afternoon through Saturday and may result in
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Sep 2, 4:49 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
549 PM CDT Thu Sep 2 2021

KSZ034-022315-
Ottawa-
549 PM CDT Thu Sep 2 2021

...Strong thunderstorms will impact portions of southwestern Ottawa
County through 615 PM CDT...

At 548 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Lincoln to 6 miles south
of Beverly to 5 miles southeast of Kanopolis. Movement was northeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Minneapolis, Tescott and Culver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for north
central Kansas.

&&

LAT...LON 3912 9793 3917 9760 3906 9759 3896 9764
      3896 9793
TIME...MOT...LOC 2248Z 241DEG 35KT 3909 9805 3893 9794 3865 9809

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Flanagan
Special weather statement, Sep 2, 4:53 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
553 PM CDT Thu Sep 2 2021

KSZ035-036-022330-
Geary-Dickinson-
553 PM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of northeastern
Dickinson and southwestern Geary Counties through 630 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Enterprise, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chapman, Enterprise and Woodbine.

This includes Interstate 70 between mile markers 281 and 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for central and
east central Kansas.

&&

LAT...LON 3906 9700 3887 9683 3887 9689 3882 9689
      3874 9713 3887 9722
TIME...MOT...LOC 2253Z 233DEG 23KT 3885 9710

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Flanagan

The radar

The Topeka radar (KTWX), 69 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
September 2, 5:11 PM CST to 5:12 PM CST
Where
Dickinson County, 2.78 mi ESE of Pearl
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.840, -97.000

Tree limbs 3 to 4 inches in diameter blown down, and dime to penny sized hail.

Flash Flood, Douglas

When
September 3, 6:15 AM CST to 7:15 AM CST
Where
Douglas County, 2.36 mi ENE of Worden to 2.43 mi ENE of Worden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.791, -95.288

Report of flash flood across N300 Road near West Fork Tauy Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985702, 985703.